Georgia, 2020Damaging Winds in Georgia, August 10, 2020
August 10, 2020 · NWS FFC · 19 events in 16 counties and zones
A quick-moving short wave swept through the Tennessee Valley producing strong to severe thunderstorms across north Georgia in the early afternoon. The strong to severe storms progressed south through the afternoon into the early evening across central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $171,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick-moving short wave swept through the Tennessee Valley producing strong to severe thunderstorms across north Georgia in the early afternoon. The strong to severe storms progressed south through the afternoon into the early evening across central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 6:37 AM EST, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 10, 6:37 AM EST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
737 AM EDT Mon Aug 10 2020
.PREV DISCUSSION... /issued 336 AM EDT Mon Aug 10 2020/
SHORT TERM /Today through Tuesday/...
A stalled out frontal boundary was the initial impetus for
convection across North GA but NW flow transitioned the activity
quickly across Central GA where activity is finally dying out.
Have kept in low end pops for the remainder of the overnight period
as we continue to see some activity from time to time across North
GA at this hour.
Looks to be an active day across the area as a strong shortwave
moves through the Tennessee Valley and into North GA at the prime
heating hours. Although instability is not all that impressive in
the models, complex should be maintained as it progresses through
the forecast area. With precipitable water values around 2 inches
and aforementioned marginal instability, will go with likely pops
for the entire area. Scattered strong and isolated severe storms
will be likely with this activity.
Focus will shift to Central GA for Tuesday as shortwave energy
progresses past the northern portions. Still enough moisture and
instability for all areas to warrant at least low end chance pops
but 2.10 PW values over Central GA warrants continued high end
chance to low end likely values. With light flow and persistent
convection , will need to watch for localized flooding.
Generally 100 to 105 for heat indices through the short term and
focused on Central GA. Enough to make a mention in the HWO but no
advisories needed.
Deese
LONG TERM /Tuesday Night through Sunday/...
A somewhat typical summertime pattern will be in store for
the long term highly characterized by weak flow aloft and broad
weak surface high pressure with an embedded surface trough across
the area. The nature of the upper flow will allow for weak short
waves to move to the area that would enhance the chances for showers
and thunderstorms along with abundant moisture with daytime instability.
The shower and thunderstorm chances will favor the afternoon and
evening but not necessarily end at night.
The abundant moisture across the area will also lead to heat indices
in the 100 to 105 range for at least portions of north and central GA
through the weekend, with spotty heat indices of 105 to 110 on Wednesday.
BDL
&&
.AVIATION...
12Z UPDATE...
Lowcigs and fog continues to affect MCN but should be on the wane
through daybreak. Increased moisture will allow for BKN cigs to
develop later today but remain VFR except in the vicinity of
thunderstorms. Another round of TSRA likely for all sites but
perhaps a later start as activity begins over far North GA and
translates south through the day. Winds to remain on the west side
and light at 10 kts or less.
//ATL CONFIDENCE...06Z UPDATE...
Medium on TSRA timing.
High on remaining elements.
Deese
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 93 72 91 71 / 60 40 40 40
Atlanta 92 73 90 72 / 70 40 40 30
Blairsville 85 67 86 66 / 70 40 40 40
Cartersville 92 71 91 72 / 70 40 30 30
Columbus 96 75 95 73 / 60 50 50 30
Gainesville 89 70 89 71 / 60 40 30 30
Macon 95 73 92 72 / 60 50 50 40
Rome 93 72 92 72 / 70 40 30 30
Peachtree City 93 73 91 72 / 60 40 40 30
Vidalia 94 74 91 73 / 60 50 60 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Aug 10, 3:15 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
415 AM EDT Mon Aug 10 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
415 AM EDT Mon Aug 10 2020
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are expected over north and
central Georgia, most so this afternoon into tonight. A few storms
will be strong to severe with damaging winds, frequent lightning and
locally heavy rainfall.
Heat indices of 100 to 105 can be expected over central and portions
of north Georgia this afternoon. Those outside for prolonged
periods should make sure to take precautions from the heat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered to numerous thunderstorms are expected Tuesday through
Sunday. A few storms will be strong to severe with damaging winds,
frequent lightning and locally heavy rainfall.
Heat indices of 100 to 105 can be expected over central and portions
of north Georgia through the weekend. Tuesday and Wednesday will be
the hottest days with spotty heat indices of 105 to 110. Those outside
for prolonged periods should make sure to take precautions from the
heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Aug 10, 8:04 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
904 AM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 2 SSW SOCIAL CIRCLE 33.63N 83.73W
08/09/2020 NEWTON GA SOCIAL MEDIA
FOUR TREES WERE DOWNED NEAR THE INTERSECTION OF SOCIAL
CIRCLE RD AND HWY 11.
&&
EVENT NUMBER FFC2001079
KMMLocal storm report, Aug 10, 10:38 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1138 AM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 1 WSW EAST LAKE 33.75N 84.31W
08/09/2020 DEKALB GA NWS EMPLOYEE
SEVERAL TREES UPROOTED OR SNAPPED IN THE KIRKWOOD
COMMUNITY OF ATLANTA, JUST NORTH OF MEMORIAL DRIVE.
&&
EVENT NUMBER FFC2001080
DJNSpecial weather statement, Aug 10, 12:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
107 PM EDT Mon Aug 10 2020
GAZ002-004>008-012-015-101745-
Gilmer GA-Whitfield GA-Union GA-Walker GA-Gordon GA-Murray GA-
Lumpkin GA-Fannin GA-
107 PM EDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...WHITFIELD...UNION...
SOUTHEASTERN WALKER...NORTHERN GORDON...MURRAY...NORTHERN LUMPKIN AND
FANNIN COUNTIES UNTIL 145 PM EDT...
At 107 PM EDT...a line of strong thunderstorms was along a line
extending from near Nottely Dam to near Villanow...and moving
southeast at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dalton, Calhoun, Chatsworth, Ellijay, Blue Ridge, Blairsville, Eton,
East Ellijay, Resaca, Morganton, Suches, Crandall, Jones Mill, Jones
Creek, Pisgah, Mineral Bluff, Villanow, Cherry Log, Stover Creek
Shelter and Hemp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3478 8383 3474 8382 3472 8386 3467 8387
3459 8419 3461 8419 3457 8429 3458 8433
3456 8435 3455 8444 3457 8450 3455 8465
3452 8465 3447 8498 3478 8523 3479 8520
3477 8515 3480 8514 3499 8422 3499 8404
TIME...MOT...LOC 1707Z 324DEG 18KT 3491 8407 3473 8514
WIND...40MPHThunderstorm Wind, Cherokee
- When
- August 10, 12:30 PM EST to 12:45 PM EST
- Where
- Cherokee County, 1.53 mi ESE of Sutallee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.212, -84.595
The Cherokee County Sheriffs Office reported power lines blown down across the road at the intersection of Knox Bridge Highway and Knox Campground Trail.
Thunderstorm Wind, Bartow
- When
- August 10, 12:48 PM EST to 1:00 PM EST
- Where
- Bartow County, 0.54 mi SSW of Emerson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.122, -84.752
The Bartow County Emergency Manager reported power lines blown down along Old Alabama Road near Highway 293.
Thunderstorm Wind, Forsyth
- When
- August 10, 1:30 PM EST to 2:00 PM EST
- Where
- Forsyth County, 1.14 mi ESE of Matt to 1.18 mi N of Drew
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 34.292, -84.132
The public reported a few trees blown down north and west of Cumming. A tree blown down on Magnolia Creek Drive crushed a golf cart and a couple of falling trees along Bayberry Drive caused minor damage to a roof.
Thunderstorm Wind, Spalding
- When
- August 10, 1:30 PM EST to 1:50 PM EST
- Where
- Spalding County, 0.66 mi WNW of Caruso to 0.64 mi NNW of Highland Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.335, -84.290
The Spalding County Emergency Manager reported numerous trees blown down between Griffin and Sunny Side. Several mobile homes were damaged by falling trees north of Griffin near Experiment and south of Sunny Side, no injuries were reported. A power pole was snapped by the wind a couple of miles southeast of Sunny Side.
Thunderstorm Wind, Bartow
- When
- August 10, 1:36 PM EST to 1:56 PM EST
- Where
- Bartow County, 2.82 mi ESE of White
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.264, -84.705
The Bartow County Emergency Manager reported power lines blown down near the intersection of Stamp Creek Road and Old Furnace Road.
Thunderstorm Wind, Paulding
- When
- August 10, 1:54 PM EST to 2:14 PM EST
- Where
- Paulding County, 2.1 mi SSE of Nebo to 0.87 mi NNE of Oberlochen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.801, -84.820
The Paulding County Emergency Manager reported several trees and power lines blown down in the southern end of the county in the Brownsville area.
Thunderstorm Wind, Greene
- When
- August 10, 2:20 PM EST to 2:35 PM EST
- Where
- Greene County, 0.1 mi WSW of Union Pt to 0.51 mi SSE of Union Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.620, -83.072
The public reported several trees blown down along Crawfordville Road in Union Point.
Thunderstorm Wind, Gwinnett
- When
- August 10, 2:35 PM EST to 2:45 PM EST
- Where
- Gwinnett County, 0.92 mi ESE of Trickem
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.815, -84.085
The Gwinnett County Emergency Manager reported a tree blown down onto power lines in the 2600 block of Cliffview Drive SW.
Thunderstorm Wind, Cherokee
- When
- August 10, 2:45 PM EST to 2:50 PM EST
- Where
- Cherokee County, 1.08 mi SSE of Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.087, -84.510
Local law enforcement reported Highway 92 closed in both directions due to power lines blown down across the road near the intersection with Stonecroft Lane.
Thunderstorm Wind, Rockdale
- When
- August 10, 2:47 PM EST to 3:10 PM EST
- Where
- Rockdale County, 1.68 mi N of Honey Creek to 0.25 mi NNW of Velta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.624, -84.049
The Rockdale County Emergency Manager reported several trees blown down south of Conyers.
Thunderstorm Wind, Butts
- When
- August 10, 3:15 PM EST to 3:35 PM EST
- Where
- Butts County, 2 mi ENE of Worthville to 1.37 mi SE of McMichael Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.391, -83.898
The Butts County Emergency Manager reported a few trees blown down along and near Highway 36 from Jackson northeast to the near the county line.
Thunderstorm Wind, Spalding
- When
- August 10, 3:48 PM EST to 4:05 PM EST
- Where
- Spalding County, 1.08 mi NNE of Sunny Side to 0.43 mi WNW of Caruso
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.345, -84.295
The Spalding County Emergency Manager reported trees blown down in the Sunny Side area.
Thunderstorm Wind, Bibb
- When
- August 10, 4:03 PM EST to 4:23 PM EST
- Where
- Bibb County, 0.67 mi ENE of Lanier Hgts to 1.99 mi ESE of Duresville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 32.855, -83.640
The Macon-Bibb County 911 center reported several trees blown down from Macon in the vicinity of the I-75/I-16 interchange eastward to Franklinton Road near the Jones County line.
Thunderstorm Wind, Baldwin
- When
- August 10, 4:12 PM EST to 4:45 PM EST
- Where
- Baldwin County, 1.77 mi WSW of Sinclair Lake to 1.27 mi E of Montpelier
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.169, -83.278
The Baldwin County Emergency Manager reported numerous trees and power lines blown down across the northeast portion of the county from near Meriwether, across Milledgeville through east of Milledgeville.
Thunderstorm Wind, Jones
- When
- August 10, 4:12 PM EST to 4:25 PM EST
- Where
- Jones County, 1.83 mi SSW of Van Buren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.854, -83.537
The Jones County 911 center reported a few trees blown down near the intersection of Patterson Road and Masseyville Road.
Thunderstorm Wind, Twiggs
- When
- August 10, 4:24 PM EST to 4:39 PM EST
- Where
- Twiggs County, 5.9 mi NW of Fitzpatrick to 4.58 mi NNW of Fitzpatrick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 32.818, -83.481
The Twiggs County 911 center reported a few trees blown down in the Dry Branch area along Doyle Drive and Brown Road.
Thunderstorm Wind, Wilkinson
- When
- August 10, 4:29 PM EST to 4:50 PM EST
- Where
- Wilkinson County, 3.84 mi S of Gordon to 2.47 mi WSW of Toomsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.825, -83.328
The Wilkinson County Emergency Manager reported several trees blown down across the county from the Twiggs County line south of Gordon, across Irwinton to west of Toomsboro.
Thunderstorm Wind, Washington
- When
- August 10, 4:36 PM EST to 5:05 PM EST
- Where
- Washington County, 2.53 mi W of Deepstep to 0.96 mi WNW of Tanner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.017, -82.963
The Washington County Emergency Manager reported s few trees blown down across the county from the Deepstep area, across Sandersville to near Tanner.
Thunderstorm Wind, Emanuel
- When
- August 10, 5:00 PM EST to 5:10 PM EST
- Where
- Emanuel County, 2.12 mi NNE of Covena
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.529, -82.419
The Emanuel County Emergency Manager reported a tree blown down along Kemp Road near Minnow Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916423, 916424, 916425, 916426, 916427, 916430, 916432, 916434, 916436, 916439, 916441, 916443, 916446, 916452, 916453, 916456, 916461, 916462, 916463.